Wyoming, 2008

Flash Flood and Hail in Wyoming, July 22, 2008

July 22, 2008 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm clipped far northern portions of Campbell and Crook Counties with hail to golf ball size and heavy rain. Three to six inches of rain fell from near Weston to the Wyoming/Montana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped far northern portions of Campbell and Crook Counties with hail to golf ball size and heavy rain. Three to six inches of rain fell from near Weston to the Wyoming/Montana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 1:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUL 22 2008

.DISCUSSION...AN UPPER LEVEL RIDGE IS LOCATED ACROSS THE WESTERN
HIGH PLAINS WITH A SHORT WAVE MOVING ACROSS WESTERN WYOMING AND
MONTANA CURRENTLY. WARM AND VERY MOIST AIR IS PRESENT ACROSS
WESTERN SOUTH DAKOTA WITH DEW POINTS IN THE MID TO UPPER 60S AND
TEMPS MAINLY IN THE 80S.

A WAVE MOVING THROUGH THE RIDGE THIS AFTERNOON AND TONIGHT WILL
CAUSE SOME THUNDERSTORMS TO DEVELOP. WITH HIGH PRECIPITABLE WATER
VALUES...100 TO 150 PERCENT OF NORMAL...AND ANTICIPATED SLOW STORM
MOTION...SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THE 18Z SOUNDING FOR KRAP STILL SHOWS HIGH PRECIPITABLE
WATER VALUES AND THE CLOUD COVER IS BEGINNING TO THIN OUT
CONSIDERABLY ACROSS WESTERN SOUTH DAKOTA. WITH THE ADDITIONAL
HEATING FROM THE ABSENCE OF THE CLOUD COVER...IT IS INCREASINGLY
LIKELY THAT THUNDERSTORMS WILL BE ABLE TO BREAK THE
CAP...ESPECIALLY OVER THE HILLS AND WYOMING. THUNDERSTORMS CHANCES
WILL SHIFT EASTWARD OVERNIGHT WITH ADDITIONAL SUPPORT FROM AN
INCREASING LOW LEVEL JET ACROSS THE SOUTH DAKOTA PLAINS.

THE UPPER LEVEL RIDGE FLATTENS FOR WEDNESDAY WITH ANOTHER WAVE AND
A SURFACE TROUGH MOVING THROUGH. HIGH CAPE VALUES AND STEEP LAPSE
RATES WILL ADD TO THE SEVERE WEATHER POTENTIAL. ANOTHER SYSTEM
PASSES THROUGH ON THURSDAY...MAINLY TO THE NORTH...BRINGING
ANOTHER CHANCE FOR SOME THUNDERSTORMS. STORM DEVELOPMENT MAY BE
LIMITED BY STABLE AIR LEFT BEHIND BY WEDNESDAYS CONVECTION.

EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO THE WORK WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT MAINLY ACROSS NORTHEASTERN WY AND FAR WESTERN SD. SOME
SEVERE STORMS...WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL...ARE
POSSIBLE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
     HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TONIGHT FOR BENNETT-HAAKON-JACKSON-ZIEBACH.

WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
     WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jul 22, 11:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 PM MDT TUE JUL 22 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1215 PM MDT (115 PM CDT) TUE JUL 22 2008

...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE WILL
BE LATE THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND
THE BLACK HILLS...THEN ACROSS THE ENTIRE AREA TONIGHT. A FEW STORMS
MAY BECOME SEVERE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND
PORTIONS OF NORTHEASTERN WYOMING. THERE IS ALSO THE POTENTIAL FOR
LOCALIZED HEAVY RAINFALL AS MOISTURE LEVELS ARE HIGH AND STORMS THAT
DEVELOP ARE EXPECTED TO MOVE VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COOL FRONT WILL CROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE
IS A GOOD CHANCE THAT STORMS MAY BECOME SEVERE BY WEDNESDAY
AFTERNOON AND CONTINUE THROUGH WEDNESDAY EVENING...WITH THE BEST
CHANCE FOR SEVERE STORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA.
LARGE HAIL AND WIND GUSTS WILL BE THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE ON THE SOUTH DAKOTA PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 22, 3:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 S OELRICHS            43.11N 103.23W
07/22/2008  E1.75 INCH       FALL RIVER         SD   PUBLIC

&&

MSMITH
Local storm report, Jul 22, 3:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 W PROVO               43.19N 103.97W
07/22/2008  E0.88 INCH       FALL RIVER         SD   PUBLIC

            ALSO HAD VERY HEAVY RAIN.

&&

MSMITH
Local storm report, Jul 22, 4:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 S OELRICHS            43.09N 103.23W
07/22/2008  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

MSMITH
Local storm report, Jul 22, 4:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     6 NNW ARDMORE           43.10N 103.70W
07/22/2008  E60 MPH          FALL RIVER         SD   PUBLIC

&&

MSMITH
Local storm report, Jul 22, 4:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     6 NNW ARDMORE           43.10N 103.70W
07/22/2008  E60.00 MPH       FALL RIVER         SD   PUBLIC

&&

MSMITH

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Campbell

When
July 22, 5:00 PM MST to 6:00 PM MST
Where
Campbell County, 21 mi N of Weston
Measured
1.75 in hail
Reported by
Public
Coordinates
44.934, -105.330

Nickel to golf ball sized hail fell for one hour.

Flash Flood, Campbell

When
July 22, 5:30 PM MST to 8:00 PM MST
Where
Campbell County, 19.74 mi NNE of Recluse to 8.76 mi ENE of Recluse
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
45.000, -105.568

Water rushing down a canyon washed out a culvert and a small section of Trail Creek Road east of Highway 59. A pickup truck drove into the washed out section of road, resulting in one fatality and three injuries.

Hail, Campbell

When
July 22, 5:39 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Hail, Crook

When
July 22, 6:10 PM MST
Where
Crook County, 3.59 mi SSW of Lightning Flat
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.920, -105.070

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Campbell2008-07-2257MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122544, 131500, 122546, 122550.